Lightning, Grand Isle
- When
- August 10, 4:00 AM EST to 4:30 AM EST
- Where
- Grand Isle County, South Hero
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Early morning thunderstorms resulted in a lightning strike which set fire to and destroyed a garage attached to a house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Early morning thunderstorms resulted in a lightning strike which set fire to and destroyed a garage attached to a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 12:05 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
105 AM EDT FRI AUG 10 2001
...SOME THUNDER...RAIN AND WELCOME RELIEF FROM HOT TEMPS...
CRNT: -SHRA TSRA ACTVTY ERLR TGNT BROUGHT SVR WX TO XTREME SRN VT
WITH MORE TSRA DVLPG IN CT RVR VLY BUT NOT REACHING SVR LVLS UNTIL
ACRS THE CT RVR IN NH. THIS IN RESPONSE TO CAPE VALUES OF 2000-3000
J/KG LATE AFTN/EVE AND A WEAK S/W TROF MVG ACRS FA.
CAPES HAVE DIMINISHED DRAMATICALLY ACRS FA WITH CAPES 500-1000 J/KG
STL ACRS ST LWRNV VLY AHD OF APPRCHG CD FNT. SFC TEMPS STL IN 70S/80
WITH TDD IN 60S ACRS MUCH OF FA WITH A FEW L70S TDD POOLING AHD OF
APPRCHG FNT.
SWODY1 HAS NRN NY/NRN VT IN SLGT RISK THRU 12Z WITH SWODY2 PLACING
ENTIRE FA IN SLGT RISK TDY AND MDT JUST SE OF FA. S/W N OF NRN
GRT LAKES XPCTD TO MV E ACRS ONTARIO INTO QUEBEC BY 12Z TDY WITH
H7-H5 JET APPCHG FA WITH 40-50KTS H7 AND 50 KTS H5 WNDS MVG ACRS
NRN BDR. DYNAMIC FORCING AHD OF APPCHG S/W AND LLVL LIFT AHD OF FNT
IN RICH LLVL TDD IN L70S SHLD ALLOW FOR ANTHR INCREASE IN TSRA WITH
H7-H5 WNDS PSBLY DELIVERING STG WND GUSTS IF CONVECTION BCMS
ORGANIZED. IN FACT...WITHIN PAST FEW MINS...-TSRA STARTING TO FIRE
JUST NW OF KMSS.
CD FNT XPCTD TO REACH ST LWRNC VLY BY 12Z/CHMPL VLY 15Z AND SRN VT
BY 18Z. THE ADDTNL DAYTIME HEATING ACRS SRN VT PLACES THIS AREA AT
BETTER RISK FOR PSBL SVR TSRA FM MIDDAY THRU ERLY AFTN.
THEREAFTER...W ZONAL FLOW DVLPS WITH STG MID LVL DRYING AND A RETURN
TO MORE SEASONABLE TMPS AND TDD ACRS FA. THIS WL START WITH INCRSG
SS AND LWR TDD THIS AFTN ACRS MUCH OF FA AND A PLEASANT SLEEPING NGT
ACRS N CNTRY TNGT BUT WITH AREAS OF FOG IN SHELTERED VLYS AS LLVL
MOIST WL STL REMAIN.
SFC HIGH PRS SAT/SUN BRGS ANTHR SPECTACULAR WKND TO THE N CNTRY WITH
MORE TOLERABLE TMPS. AN ULVL S/W AND SFC CD FNT MVS ACRS FA MON
WITH SOME CLDS AND PSBL -SHRA/SPRINKLE. DAYSHIFT ACKNOWLEDGED THIS
IN ERLR DISC BUT WL LEFT OUT AS MANY SMLR OCCURRENCES THIS SUMMER
WITH NOTHING TO SHOW FOR IT...SO WL DO THE SAME AND LET DAYSHIFT
RE-EXAMINE IT. THEN...RETURN TO MORE DRY AND SEASONABLE WX FOR NXT
WEEK.
RECAP: ANTHR RECORD BREAKING DAY THU (SEE SXUS71-KBTV)
SOME TEMPERATURE AND DRYNESS TIDBITS BELOW FOR KBTV:
99 DEGREES...WARMEST SINCE 100 DEGREES ON 7/14/95 (6 YEARS).
99 DEGREES...TIED 5TH WARMEST DAY AT KBTV.
78 DEGREES...TIED WARMEST MIN TEMP EVER AT KBTV...MISSED RECORD
BY ONE-MINUTE.
89 DEGREES...TIED WARMEST AVERAGE TEMP EVER WITH 7/14/95.
DRY WEATHER CONTINUES...ESP IN CHMPL VLY...SEE DROUGHT/WATER
RESOURCES ISSUED ERLR TDY (FGUS51-KBTV).
DRIEST YEARS THRU 8/9 DRIEST SUMMERS 6/1 THRU 8/9
12.12 INCHES - 1911 3.10 INCHES - 2001 *
12.29 INCHES - 1894 3.12 INCHES - 1979
12.62 INCHES - 1927 3.39 INCHES - 1919
12.90 INCHES - 2001 * 4.29 INCHES - 1894
13.48 INCHES - 1988 4.50 INCHES - 1921
WORKS AVBL SHORTLY.
.BTV...NONE.
SLWNYZ034-035-VTZ005-009-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 300 AM EDT FRI AUG 10 2001 ...THUNDERSTORMS TO MOVE INTO EASTERN ADIRONDACKS AND CHAMPLAIN VALLEY WITHIN THE NEXT HOUR... AN AREA OF THUNDERSTORMS WAS DEVELOPING ACROSS THE SOUTHERN ADIRONDACKS AND MOVING TOWARD ESSEX COUNTY NEW YORK AND EVENTUALLY THE CHAMPLAIN VALLEY. AT 300 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS NEAR NEWCOMB NEW YORK...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR KEENE VALLEY...KEENE BY 320 AM...NEAR LEWIS AND ELIZABETHTOWN BY 330 AM AND LIKELY MOVE INTO THE CHAMPLAIN VALLEY OF VERMONT FROM MILTON SOUTH TO VERGENNES...INCLUDING BURLINGTON AROUND 4 AM. THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS. ISOLATED STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED POWER OUTAGES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND DEVELOPMENTS OF THESE THUNDERSTORMS. WHITTIER
NYZ026>031-034-035-VTZ001>010-101530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 330 AM EDT FRI AUG 10 2001 ...STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE IN VERMONT AND NORTHERN NEW YORK TODAY... RECORD HEAT THAT HAS BAKED VERMONT AND NORTHERN NEW YORK DURING THE PAST FEW DAYS IS SETTING THE STAGE FOR POSSIBLE STRONG TO SEVERE THUNDERSTORMS TODAY. A COLD FRONT APPROACHING THE SAINT LAWRENCE RIVER VALLEY EARLY THIS MORNING WILL MOVE INTO NORTHERN VERMONT LATER THIS MORNING AND INTO THE LOWER CONNECTICUT RIVER VALLEY BY EARLY AFTERNOON. DAYTIME HEATING WILL BE MAXIMIZED ACROSS SOUTHERN VERMONT...CREATING THE GREATEST POTENTIAL FOR STRONG AND POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT FROM LATE MORNING INTO EARLY AFTERNOON. HOWEVER...A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT THIS MORNING. ALL THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS BUT WITH THE POSSIBILITY OF STRONG DAMAGING WINDS IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL NEWS SOURCES FOR LATER FORECASTS AND UPDATES ON THIS DEVELOPING WEATHER SITUATION. WHITTIER
NYZ029>031-034-035-VTZ005-009-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 400 AM EDT FRI AUG 10 2001 ...THUNDERSTORMS TO MOVE ACROSS ADIRONDACKS INTO CHAMPLAIN VALLEY THROUGH 6 AM... AT 400 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS ALONG ROUTE 3 IN THE ADIRONDACKS BETWEEN LAKE PLACID AND STAR LAKE RACING EAST-NORTHEAST AT 45 MPH. THESE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE ADIRONDACKS ALONG THE ROUTE 3 CORRIDOR AFFECTING TOWMS LIKE STAR LAKE... TUPPER LAKE...SARANAC LAKE...LAKE PLACID...WILMINGTON AND KEENE NEW YORK THROUGH 6 AM. THIS ACTIVITY WILL LIKELY CONTINUE INTO THE CHAMPLAIN VALLEY OF VERMONT FROM VERGENNES TO MILTON BETWEEN 5 AND 6 AM. THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS. ISOLATED STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED POWER OUTAGES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND DEVELOPMENTS OF THESE THUNDERSTORMS. WHITTIER
The Burlington radar (KCXX), 33 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265832.